Alert archive / North Carolina / Flash Flood Warnings in 2009
Flash Flood Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Apr 29, 2009, 9:34 PM EDT for Surry County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2009, 9:34 PM EDT (01:34 UTC)
- Expired
- Apr 30, 2009, 2:19 AM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Surry County, NC
The radar
The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 300134
FFWRNK
NCC171-300730-
/O.NEW.KRNK.FF.W.0002.090430T0134Z-090430T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
934 PM EDT WED APR 29 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
* UNTIL 330 AM EDT.
* AT 931 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A CLUSTER OF THUNDERSTORMS OVER THE WARNED
AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOUNTAIN
PARK...WESTFIELD...TOAST...PINE RIDGE...DOBSON...BOTTOM...ARARAT
AND WHITE PLAINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL OF AROUND 3 INCHES HAS FALLEN. ADDITIONAL RAINFALL AMOUNTS
OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3634 8086 3643 8094 3651 8092 3655 8051
3629 8048 3626 8083
$$
JJ3 follow-up statements
000
WGUS71 KRNK 300152
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
952 PM EDT WED APR 29 2009
NCC171-300730-
/O.CON.KRNK.FF.W.0002.000000T0000Z-090430T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY NC-
952 PM EDT WED APR 29 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT FOR SURRY
COUNTY...
AT 946 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WHITE PLAINS TO BURCH...OR ALONG
A LINE EXTENDING FROM DOBSON TO JUST NORTH OF BOONVILLE...MOVING
SOUTHEAST AT 5 MPH.
RADAR INDICATES THAT MANY AREAS HAVE RECEIVED OVER 3 INCHES OF
RAIN...AND AN ADDITIONAL 1 TO 2 INCHES OF RAIN ARE POSSIBLE. RIVERS
AND STREAMS THAT HAVE RECEIVED THE HEAVIEST RAIN AND MAY FLOOD
INCLUDE THE MITCHELL RIVER...FISHER RIVER...AND CODY CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3634 8086 3643 8094 3651 8092 3655 8051
3629 8048 3626 8083
$$000
WGUS71 KRNK 300313
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1113 PM EDT WED APR 29 2009
NCC171-300730-
/O.CON.KRNK.FF.W.0002.000000T0000Z-090430T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY NC-
1113 PM EDT WED APR 29 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT FOR SURRY
COUNTY...
AT 1102 PM EDT...SCATTERED HEAVY SHOWERS WERE STILL PRODUCING HEAVY
RAIN...BUT THE RAINFALL ACROSS THE COUNTY CONTINUES TO DIMINISH.
RADAR ESTIMATES THAT 3 TO 4 INCHES OF RAIN HAS FALLEN ACROSS LARGE
PORTIONS OF THE COUNTY...WITH THE HEAVIEST RAINFALL EXTENDING FROM
MOUNTAIN PARK IN THE WEST...EASTWARD INTO THE DOBSON...FAIRVIEW AND
WHITE PLAINS AREAS. THIS INCLUDES MUCH OF THE MITCHELL AND FISHER
RIVER BASINS...AND THESE RIVERS MAY COME OUT OF THEIR BANKS. SMALLER
CREEKS WHICH RECEIVED HEAVY RAIN AND MAY FLOOD INCLUDE...CODY
CREEK...STEWARTS CREEK AND COOKS CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3634 8086 3643 8094 3651 8092 3655 8051
3629 8048 3626 8083
$$000
WGUS71 KRNK 300619
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 AM EDT THU APR 30 2009
NCC171-300623-
/O.CAN.KRNK.FF.W.0002.000000T0000Z-090430T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SURRY NC-
219 AM EDT THU APR 30 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SURRY COUNTY...
GAGES ALONG FISHER RIVER AND CREEKS IN SURRY COUNTY INDICATED THAT
WATER LEVELS ARE LOWERING. FLOODING HAS ENDED OVER THE WARNED
AREA...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
LAT...LON 3634 8086 3643 8094 3651 8092 3655 8051
3629 8048 3626 8083
$$
KKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 7:49 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 29, 7:49 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 749 PM EDT WED APR 29 2009 .SYNOPSIS... A COLD FRONT ACROSS SOUTHWEST VIRGINIA AND EXTENDING SOUTHEAST INTO THE NORTH CAROLINA PIEDMONT...WILL PUSH A LITTLE FURTHER SOUTHWEST INTO NORTH CAROLINA TONIGHT. THE FRONT WILL THEN HEAD BACK NORTH AS A WARM FRONT THROUGH THE AREA THURSDAY AFTERNOON. ANOTHER COLD FRONT ARRIVES LATE FRIDAY INTO SATURDAY...MEANDERING AROUND THE SOUTHEAST THROUGH EARLY NEXT WEEK. && .NEAR TERM /THROUGH THURSDAY/... HAVE UPDATED GRIDS FOR HIGHEST POPS IN THE FAR WEST AHEAD OF THE COLD FRONT WHICH IS PUSHING SWWD ACROSS SW VA AND NW NC. GREATEST INSTABILITY AND BEST LOW LEVEL CONVERGENCE REMAINS ACROSS THE NW NC FOOTHILLS AND MTNS...SO WILL ADD IN A MENTION OF SMALL HAIL FOR THE NEXT FEW HOURS. PREVIOUS DISCUSSION... CONVECTION FIRED UP THIS AFTERNOON ACROSS THE SOUTHWEST AS AIRMASS REMAINS UNSTABLE HERE. THIS COMBINED WITH AN APPROACHING VORT LOBE WILL KEEP THE THREAT OF THUNDER AROUND THROUGH LATE AFTERNOON/EARLY EVENING...WITH SOME DEVELOPMENT EXPECTED INTO THE PIEDMONT...BUT NOT AS NUMEROUS. SOME OF THESE STORMS WILL BE STRONG WITH GUSTY WINDS AND SMALL HAIL...AND NOT OF THE QUESTION TO HAVE ISOLATED SEVERE THROUGH SUNDOWN. THIS EVENING...THE STABLE AIR OVER THE MID ATLANTIC...WILL DIVE SOUTHWEST INTO THE REGION AS NE-E FLOW INCREASES. THE FAR SOUTHWEST WILL REMAIN OUTSIDE THE STABLE AIR AND WILL SEE A BETTER THREAT OF SHOWERS/ISOLATED THUNDER UNTIL MIDNIGHT. OVERNIGHT...ONCE THE SHORTWAVE PASSES...FORCING IS SCARCE...AND MODEL SOUNDINGS SUGGEST THAT SPOTTY LIGHT RAIN/DRIZZLE ESPECIALLY IN THE WEDGED IN AREAS FROM THE NEW RIVER VALLEY AND HIGHLANDS EAST TO THE PIEDMONT. SHOULD ALSO SEE SOME DENSE FOG ALONG THE RIDGES...I.E. BLUE RIDGE PARKWAY/FANCY GAP OVERNIGHT. LOWS TONIGHT WILL BE CLOSE TO MAV MOS. THURSDAY...TRICKY FORECAST IN TERMS OF TEMPS...BUT MODELS INDICATING STRONGER SOUTHWEST FLOW BY AFTERNOON TO SCOUR OUT THE WEDGE. STILL KEEPING THE NRN/NERN CWA WITH COOLER TEMPS...BUT BUMPED UP HIGHS ELSEWHERE...KEEPING IT JUST A TAD COOLER THAN MAV FOR NOW. PATCHY LIGHT RAIN/DRIZZLE IN THE MORNING WILL GIVE WAY TO MAINLY DRY WX THURSDAY AFTERNOON OVER THE EAST...WHILE AN APPROACHING SHORTWAVE OVER THE OHIO VALLEY...AND SOME INCREASE IN LOW LVL CONVERGENCE BRINGS THE RETURN OF ISOLATED...TO SCATTERED THUNDERSTORMS IN THE MOUNTAINS. KEPT ISOLATED IN THE EAST AS WELL...BUT NOT LOOKING AT MUCH. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... FAIRLY SIGNIFICANT SHORT WAVE IN NAM/GFS...ALL MODELS REALLY...TO TRACK ACROSS THE APPALACHIANS OVERNIGHT THURS INTO FRI MORNING...AND WHILE CONVECTIVELY INDUCED...ITS NOT A FIGMENT OF THE MODELS IMAGINATION SINCE A CLASSIC MESOSCALE CONVECTIVE VORTEX HAS FORMED WITH THE CONVECTIVE SYSTEM IN OKLAHOMA TODAY. HAVE TO CONSIDER THE LIKELIHOOS OF SHWRS AND TSTORMS LASTING INTO OVERNIGHT PERIOD AS THIS WAVE TRACKS ACROSS. SUBSIDENCE BEHIND IT COULD ACTUALLY SUPPRESS CONVECTIVE ACTIVITY UNTIL LATER IN THE DAY WHEN BETTER HEATING MAY KICK OF MORE OROGRAPHIC CONVECTION AND NOT AS WIDESPREAD AS PREVIOUS DAYS. SFC FRONT AT THIS TIME STILL IN THE MIDWEST STATES...BUT SW FLOW AND STILL DECENT LOW LVL MSTR SHOULD BE ENOUGH. HAVE LOWERED THE POPS SOMEWHAT FOR FRIDAY DAYTIME THOUGH... ESPECIALLY IN THE PIEDMONT...GIVEN SUSPECTED SUBSIDENCE. TROUBLE IS...ANOTHER WAVE ON ITS HEELS BY LATE IN THE DAY MAY STILL PLAY A ROLE IN TRIGGERING AFTERNOON CONVECTION...BUT ORIGINS AND TIMING OF THIS WAVE MORE QUESTIONABLE. FRONT STILL ON TRACK TO ARRIVE EARLY SATURDAY BUT PERHAPS TRENDING A LITTLE SLOWER. HAVE KEPT POPS LOW FOR OVERNIGHT...BUT LIKELY IN THE WEST FOR SATURDAY AS FRONT PUSHES THROUGH PROBABLY EARLY IN THE DAY. FRONT WONT GET TOO FAR AS IT BEGINS TO TILT OVER FASTER TO THE NORTH..BECOMING EAST-WEST ORIENTED BY LATE IN THE DAY AND STILL IN OR JUST SOUTH OF CWA BY SAT EVENING SUCH THAT STILL CANT RULE OUT SOME CONVECTION EVEN JUST NORTH OF IT...AT LEAST INTO THE EVENING. AS FAR AS TEMPERATURES ARE CONCERNED...FRIDAY WENT WITH WARMER MET GUIDANCE GIVEN BREAK BETWEEN S/WV TO THE EAST AND FRONT STILL TO THE WEST...UNDER GOOD SW FLOW. PERHAPS A LITTLE MORE SUN THAN ON OTHER DAYS. THEN COOLER THAN THE MAV GUIDANCE FOR SAT GIVE FRONTAL BOUNDARY DRAPED ACROSS AREA WITH LOTS OF CLOUDS AND SHWRS/TSTMS. CLOSE TO MILD OVERNIGHTS WITH PLENTY OF CLOUDS AND DEW PTS REMAINING IN 50S. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... DONT SEE ANY SIGNIFICANT CHANGES TO THE CONTINUED UNSETTLED PATTERN THROUGH MID NEXT WEEK. FLAT RIDGE WILL CONTINUE OVER THE AREA KEEPING FAIRLY MILD TEMPERATURES IN PLACE...BUT SERIES OF SHORT WAVES WILL EJECT OUT OF THE SRN U.S. IN SPLIT FLOW PATTERN...HELPING TO KEEP MOISTURE IN THE AREA AND A SFC BOUNDARY FROM STRAYING TOO FAR FROM THE CENTRAL APPALACHIAN REGION AS WELL. ECMWF WHICH HAS SLIGHTLY HIGHER AMPLITUDE ENERGY COMING OUT OF SRN BRANCH IS CONSENSUS SOLN AT THIS TIME...AND DOES SUGGEST THAT BOUNDARY WILL NOW TRY TO LIFT NORTH OF AREA BY TUES AND INTO WED...BUT BEFORE THAT MAY REMAIN SOUTH OF REGION WITH WEAK DAMMING SCENARIO. APPEARS THAT PRETTY STRONG WAVE COULD APPROACH ALONG BOUNDARY ON SUNDAY...SO TRENDED UPWARD A BIT WITH POPS TO CHOW HIGH CHC IN WEST. DEEPER AMPLITUDE WAVE BY MONDAY MAY SLOW DOWN BEST CHANCES TO LATE IN THE DAY...BUT THIS IS WHERE IT GETS MUCH TRICKIER TO TIME THESE WAVES. AM REALLY JUST PLAYING CHC POPS ALL THE WAY THROUGH...WITH GENERALLY BETTER CHANCES IN THE MTNS WITH SW TO WEST FLOW. TEMPS COULD BE COOLER THAN WE CURRENT HAVE THEM SUN/MON BECAUSE OF THIS...BUT AM SUGGESTING WARMING TUES/WED AS BOUNDARY LIFTS NORTH...AND ALSO MORE SCT NATURE OF CONVECTION BY NEXT WED...PERHAPS EVEN A REAL BREAK. SO DID LOWER POPS A BIT BY NEXT THEN. ALL IN ALL...NO MAJOR CHANGES TO MEDIUM RANGE PERIOD FROM PREVIOUS FORECAST...WITH EXTENSION OF PRECIP CHANCES INTO AT LEAST WED UNTIL WE SEE A MAJOR PATTERN CHANGE COMING. THERE COULD ACTUALLY BE A DRY DAY IN THE MID PART OF NEXT WEEK...BUT CANT PIN POINT IT JUST YET. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... BACKDOOR FRONT IS NOW SOUTHWEST OF ALL BUT THE BLF AIRPORT. LOWER CLOUDS ARE LAGGING BEHIND THIS FRONT...BUT WITH A FAIRLY DEEP EASTERLY FLOW...CIGS WILL BE DETERIORATING OVERNIGHT AT ALL TAF SITES. ALL SITES MAY DROP BELOW IFR...BUT BLF HAS LESS CHANCE THAN THE OTHER SITES...SO I HAVE LEFT THEM AT LOW END MVFR FOR NOW. CONDITIONS WILL BE SLOW TO IMPROVE THURSDAY AS THE FRONT LIFT BACK NORTHWARD AS A WARM FRONT. THE WEDGE WILL LIKELY HOLD IN LOW CLOUDS MUCH OF THE DAY AT LYH...AND WELL PAST NOON FOR ALL BUT BLF. ONCE CEILINGS LIFT AT ALL SITES BY LATE IN THE DAY...SOUTH WINDS WILL BE STRONG ENOUGH TO KEEP ALL SITES WELL MIXED WITH VFR CIGS. BLF AND LWB WILL HAVE CHC FOR SOME SHOWERS/POSS TSTMS TOWARD THE END OF THE 24 HOUR PERIOD. THE WEATHER PATTERN WILL BECOME UNSETTLED FRI-SUN AS ANOTHER FRONT ARRIVES AND SETS UP ACROSS THE REGION. PERIODS OF IFR OR MVFR ARE LIKELY IN SHOWERS/POSSIBLE TSTMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/WP NEAR TERM...WP SHORT TERM...SK LONG TERM...SK AVIATION...JJ/WP
Hazardous weather outlook, Apr 29, 3:37 AM EDT, 17 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 337 AM EDT WED APR 29 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-300745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 337 AM EDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Apr 29, 6:23 PM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 PM EDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 3 WNW WILLIS 36.87N 80.53W
04/29/2009 E0.50 INCH FLOYD VA PUBLIC
SMALL HAIL COVERED THE GROUND 3 TO 4 INCHES DEEP JUST OFF
INDIAN VALLEY ROAD BETWEEN WILLIS AND INDIAN VALLEY.
&&
JJACKSONSpecial weather statement, Apr 29, 6:41 PM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 641 PM EDT WED APR 29 2009 NCZ001-002-VAZ015-292330- ALLEGHANY NC-ASHE NC-GRAYSON VA- 641 PM EDT WED APR 29 2009 ...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE AND GRAYSON COUNTIES... AT 638 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF MOUTH OF WILSON...MOVING NORTHEAST AT 10 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR SCOTTVILLE AROUND 705 PM...PINEY CREEK AROUND 710 PM...STRATFORD AROUND 725 PM AND TWIN OAKS AROUND 730 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. LAT...LON 3669 8123 3650 8110 3643 8140 3652 8148 EXPERIMENTAL KM
Local storm report, Apr 29, 7:04 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT WED APR 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 2 S WILLIS 36.82N 80.48W
04/29/2009 E0.88 INCH FLOYD VA PUBLIC
HAIL COVERING THE GROUND.
&&
MATTAROCHIASpecial weather statement, Apr 29, 7:33 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 733 PM EDT WED APR 29 2009 NCZ003-VAZ016-032-300015- CARROLL VA-PATRICK VA-SURRY NC- 733 PM EDT WED APR 29 2009 ...STRONG THUNDERSTORMS WILL AFFECT CARROLL...PATRICK AND SURRY COUNTIES... AT 732 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM CANA TO 4 MILES NORTHEAST OF BOTTOM...MOVING EAST AT 10 MPH. WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THESE STORMS WILL BE NEAR TOAST AROUND 805 PM...WESTFIELD AROUND 810 PM AND ARARAT AROUND 815 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. LAT...LON 3662 8045 3646 8057 3652 8081 3665 8068 EXPERIMENTAL KM
Special weather statement, Apr 29, 8:23 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
823 PM EDT WED APR 29 2009
NCZ003-300130-
SURRY NC-
823 PM EDT WED APR 29 2009
...STRONG THUNDERSTORMS WILL AFFECT SURRY COUNTY...
AT 821 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM MOUNT
AIRY TO DOBSON...MOVING EAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR LEVEL CROSS AROUND 830 PM...ARARAT AROUND
840 PM...WOODVILLE AROUND 845 PM...WOODVILLE AROUND 850 PM AND PILOT
MOUNTAIN AROUND 900 PM.
LAT...LON 3638 8082 3651 8075 3656 8063 3655 8049
3655 8043 3633 8049
EXPERIMENTALSpecial weather statement, Apr 29, 9:18 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 918 PM EDT WED APR 29 2009 NCZ003-300215- SURRY NC- 918 PM EDT WED APR 29 2009 ...A CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL AFFECTING SURRY COUNTY... AT 910 PM EDT...DOPPLER RADAR SHOWED A CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN AROUND THE DOBSON AREA...MOVING EAST AT 5 MPH. THESE STORMS HAVE BROUGHT 2 TO 3 INCHES OF RAINFALL TO PARTS OF SURRY COUNTY...INCLUDING THE MITCHELL RIVER AND FISHER RIVER. THE STORMS ARE SLOWLY WEAKENING...BUT AN ADDITIONAL INCH OF RAIN IS POSSIBLE. THERE WILL BE PONDING OF WATER ON ROADS...AND THE HEAVY RAIN WILL QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THE STORMS WILL DRIFTING EAST AS THEY WEAKEN AND MOVE INTO THE LEVEL CROSS AROUND AND ARARAT AREAS BY 1000 PM. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. LAT...LON 3627 8085 3648 8095 3655 8054 3632 8048 EXPERIMENTAL JJ
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 8:23 PM EDT | Special Weather Statement | RNK | Surry | 67 min |
| Apr 29, 9:18 PM EDT | Special Weather Statement | RNK | Surry | 57 min |
Nearby
Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.